Hi. I've been on these boards a long time. My last failed treatment had to fail because about 9 weeks into the treatment, I developed retinal hemmorhaging. My husband (we've divorced now, but not because of this). He had to do my shot that night into the back of the forearm because I felt so awful. As he prepared the medication, I had to keep correcting what he was doing. I can't remember if it was this particular night after the shot or after a later shot that I asked my husband, "Does the room look hazy or foggy to you? Not just like outside fog, but definitely smoky-looking." My husband said, "It doesn't look different to me." That comment had to come before treatment ended, because it was the next morning my opthalmogist told me to stop the treatment and he was going to call my HepC doctor the next morning.
I've often wondered if he overdosed me or did something wrong or stupid and that's how I ended up with retinal hemorrhaging. I wouldn't care so much if I'd been able to continue treatment. Instead, not only was I thrown out of that treatment, I'll never be able to treat with anything that uses Interferon, and I'm only getting older. This is just a kind of curious question. Thanks.
Hi I am sorry to hear of your trouble.
I don't really have an answer regarding the shot, I did not know you could inject in forearm. I know that Inf can cause problems with the eyes. I had dry eyes all through my tx and for a few months afterwards. I was using drops several times a day.
If you look at the side effects you can see what is says regarding eyes.
Again really sorry.
I don't know about the injection and if your brother made a mistake or not but I do know that Interferon can cause retinal damage in some people. Ideally, before a person starts TX s/he is supposed to have an eye exam so they know if s/he is susceptible to vision problems.
My guess is that it was the cumulative effect of interferon rather than an overdose or injection error.
All the best
In the title of your thread, you said "Infergen Overdose". Were you on Infergen (interferon alfacon-1) or pegylated interferon (peginterferon alfa-2a) at the time that you had to stop treatment due to retinal hemorrhaging? In another thread, you said this happened in 2005.
I guess it doesn't really matter which it was because both are different varieties of interferon, and interferon has the risk of retinal hemorrhaging. I agree with rivll that the hemorrhage was probably not due to an overdose on one injection, whether it was infergen (interferon alfacon-1) or pegylated interferon (peginterferon alfa-2a), it was more likely the cumulative effect of whichever variety of interferon you were taking over the 9 week period that you took it.
Chris, I think that rather than worry about what has happened in the past, it is more important now to accept the fact that you have Cirrhosis. In another thread you discussed just learning recently that you have Cirrhosis.
I hope you've gone back to that thread and read the replies that others on the forum have given you. The last post on that thread was from Hector, and contained a lot of valuable information about Hepatic Encephalopathy. In that thread you said that you had just learned that you have Cirrhosis and that you had just been prescribed Lactulose, but that your Cirrhosis is "well-compensated". As Hector posted in that thread, Lactulose is prescribed to treat or prevent Hepatic Encephalopathy. I'm confused about how your liver is "well-compensated", yet you are taking Lactulose for Hepatic Encephalopathy. I encourage you to get more specific answers to your questions from your hepatologist, which I believe you said the appointment is coming up this month.
Ask him/her specifically how advanced your Cirrhosis is, whether your liver is "well compensated" or "decompensated", ask him/her to calculate a MELD score for you, and ask what his/her plan for caring for your liver will be.
I would also encourage you to ask your hepatologist about the types and timing of new Hep C treatments we all hope will be available for prescription by 2014. In your other thread you mentioned waiting for all oral treatments that will be available in one year. I am interested in hearing what your hepatologist says, because I am not sure that the new treatments that we all hope will be approved in 2014 will be all oral for Cirrhotics, and since you can't take Interferon again, I would be interested in hearing what your hepatologist thinks will be the next treatment for you and when.
I guess what I am saying in a long-winded way is that I'm concerned that perhaps your liver is decompensated or decompensating (if there is such a term) and that your focus should be on caring for your liver and working with your hepatologist to keep your liver functioning as well as possible.
I thank all of you. I feel as though I get mixed messages from both doctors and it's so frustrating! One minute I think I'm being told my liver is well compensated and the next I be lucky to live long enough to get on the next treatment.
I was on Infergen daily back in 2005. My liver doc insisted on baseline retinal screening, which it's good he did because the abnormality was quickly detected and treatment was stopped. I have my six-month routine check-up, so I will post the results. Again, thanks to all. I suppose I'm in as much denial as I was when my first liver biopsy was positive for HepC in 1992. I need to answer some questions here because you are always there for me.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.